Cerebral Palsy and Anticonvulsants
This article has been fact checked by a Board Certified Pediatrician. Sources of information for the article are listed at the bottom.
For any content issues please Contact Us.
Children with cerebral palsy often face a number of symptoms and complications that need to be controlled with treatment in order to live a more comfortable life. One of these complications is epilepsy or a seizure disorder. Statistics from studies of children with CP have shown that anywhere between 25 and 35 percent experience seizures. These can be disruptive and frightening. Controlling seizures in children with CP is important.
A number of strategies may be employed to control seizures, but the main aim is to prevent them from happening or to reduce their frequency. Sometimes diet and certain types of therapy can help, but most useful are medications. A class of drugs called anticonvulsants has been proven the most helpful in controlling seizures, although they can cause some unwanted side effects.
Epilepsy and Cerebral Palsy
Cerebral palsy and epilepsy together are an example of how some conditions can often co-exist, but not be the cause of one or the other. CP does not necessarily cause seizures and epilepsy does not cause CP. Because CP is caused by brain damage, and any type of trauma to the brain can also cause epilepsy, these conditions often exist together in the same person.
According to research, a child with CP may experience any type of seizure, but secondary generalized seizures and complex partial seizures are most common. Partial seizures are less serious than generalized seizures and involve just one of the hemispheres of the brain.
A complex partial seizure affects the muscles involved in vision so a child experiencing this may have visual hallucinations or an impaired sense of space and distance. A secondary generalized seizure begins in one hemisphere and spreads to the other.
Anticonvulsant medications are often needed to control seizures in children with CP, but there are other things that can be done to reduce their frequency and to ensure a seizure, once it starts, won’t lead to injuries. Those around the child can remove objects that may cause injury, support the head, tilt the child if he or she vomits, and make sure that the child is still breathing.
Certain measures are useful in controlling seizures. These include a special diet called the ketogenic diet. The ketogenic diet is high in fat, but low in carbohydrates and protein. Medications can reduce the frequency of seizures. Medical marijuana and or CBD oil may also be effective in treating seizures. Research is ongoing looking at the use of medical marijuana and CBD in children with seizure disorders. . Surgery may be an option when medication and diet fail to control seizures.
Using anticonvulsant medications to control seizures is a common strategy. Many people find relief from frequent or even occasional seizures by using these medications. The anticonvulsant group of drugs includes a lot of different medications that work in different ways. What they all have in common is that they suppress the excessive electrical activity in the brain that leads to a seizure. Anticonvulsants are also known to stabilize mood and relieve certain types of pain.
If you have a child with CP and seizures your doctor may suggest anticonvulsants. Because there are so many drugs in this category, your child may need to try a few different medications before you find one that works with minimal side effects. Your doctor will ask you to monitor your child’s seizures and then determine if a new drug is needed or if the dose needs to be changed. Another issue may be that your child will develop a tolerance to the medication over time and need higher and higher doses or a combination of drugs.
Anticonvulsants Used to Control Seizures in Cerebral Palsy
Doctors have a lot of choices when it comes to prescribing anticonvulsant drugs for children with CP. Among the many drugs that fall into this class, there are five or so that are most commonly used for seizures in patients with cerebral palsy.
Anticonvulsants and Suicide
In 2008 the U.S. Food and Drug Administration issued a warning that all anti-seizure drugs have the potential to cause suicidal thoughts and behaviors. Children using these drugs should be monitored for any signs that this is happening. It is a rare side effect, but one that has the potential to be deadly. The risk is also higher with those anticonvulsants used over the long-term. This and other side effects must be weighed by parents and doctors against the benefits using anticonvulsants in children with CP and seizures.